Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Suggest treatment for acne and dry skin

Jan 2014
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 5923 Questions
Good afternoon. I am a 37 year old woman. I have struggled with acne all my life. As a young adult, I was even on accurate which had cleared my acne for many years. During a stressful time in my life, I began to break out again. I began seeing a dermatologist and have continued for several years now. She had prescribed 100mg of spironolactone, benzaclin in the morning and tazorac at night. My skin has been clear for a long time. However, my skin keeps getting dryer and dryer. I use the green tea moisturizer from proactiv since it is noncomedogenic, however I use it in the morning bec I use tazorac at night and it just doesn't seem to be doing much anymore. My skin is dry, tight, gets red and flaky at times, and I feel like its beginning to cause wrinkles. In addition, yesterday, I developed 2 pimples on my chin which are very painful. I haven't broken out in a while and don't know what to do. I would like to try a better moisturizer but am terrified it will cause me to breakout even if it's noncomedogenic. I am due for my menstrual cycle within the next week or two and don't know if that caused the slight breakout. It hasn't happened in quite a while though so I'm upset. I use mineral makeup so as not to clog my pores but with this dry skin, it doesn't even go on nicely. I just want these little pimples to go away, my skin to be hydrated and moisturized without breaking me out and address and prevent wrinkles forming from the dry skin. Please help me and tell me what to do.
Posted Fri, 21 Mar 2014 in Skin Hair and Nails
Answered by Dr. Kakkar S. 30 minutes later
Brief Answer: Acne Detailed Answer: Hi. Welcome to healthcaremagic. I an Dr. Kakkar, I have understood your concern. You have mentioned 2 main concerns: -Acne -dry/tight, red and flaky skin. Acne can persist well into 3rd OR 4th decade, specially in females. Females who have acne persisting into 3rd OR 4th decade notice them mostly at the time of menstural cycle. Stress can lead to a flare as well. You have been on the right kind of medication for acne, previously. Red/flaky and dry skin is due to both benzaclin and tazorac. Therefore using them judiciously as advised, would help. Benzaclin is a combination of benzoyl peroxide and clindamycin and works wonderfully well for acne. It should be used only over acne lesions. It can cause dryness, irritation and redness, though. Tazorac is tazarotene which is a topical retinoid and is helpful in acne because of its comedolytic action. It should be used over the whole affected area and not just over acne lesions. It can cause dryness, redness and skin peeling as side effects. If I was your treating doctor I would have advised that you continue with these two. In addition, for the inflammatory flare that you have right now, I would have started you on oral antibiotics like Azithromycin 500mg at night for three consequtive days/ week for 2-4 weeks. Use a gentle cleanser like cetphil cleansing lotion twice daily, rather than using a soap as soaps would cause more dryness. You can use a non-comedogenic moisturizer, if required once daily at night. Infact you can mix the moisturizer and tazorac in equal proportions (1:1). This will also minimise the irritation and dryness caused by tazorac. Hope this information helps you. regards
Above answer was peer-reviewed by
Follow-up: Suggest treatment for acne and dry skin 6 minutes later
What kind of moisturizer would you recommend that will not cause a breakout? I'm currently using the proactiv green tea moisturizer. It's not medicated as I'm already on medications. I've heard about noncomedogenic ones such as aveeno but I'm afraid to try it.
Answered by Dr. Kakkar S. 9 minutes later
Brief Answer: Acne Detailed Answer: Hi. A good brand of non-comedogenic moisturizer would have very less chance of causing a breakout. So please don't be afraid. You can either continue with proactiv green tea moisturizer Or you can try Cetaphil daily facial moisturizer with sunscreen SPF 50+. Aveeno is good too. regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor